PsA Medications and Sun Sensitivity
For most people summer is a time for fun in the sun. However, if the medications, pharmaceutical or natural, list photosensitivity as a side effect, fun in the sun can lead to doom and gloom.
What is photosensitivity?
Photosensitivity is a side effect from chemicals in a medication or from products we use every day like deodorant. The chemical reaction from UV rays can produce rashes and burns no matter how little time is spent in the sun. Severe cases may produce blisters.
Know your medication side effects
When educating yourself about your medication’s side effects go beyond the label and what your doctor shares with you. There isn’t enough room on the label or time for your doctor to go over all of the side effects. Take the time to research your medications. Methotrexate and Sulfasalazine both list photosensitivity as a side effect. Prescriptions aren’t the only medications that you should research. Some natural medications, like St. John’s Wort, are also known to cause photosensitivity.
How to avoid a reaction
Not everyone who takes these medications will have a reaction and those who do may not experience it every time they are in the sun. The best way to protect yourself is to limit your time in the sun. When planning a day outdoors, bring along an umbrella or cover for shade. Protect your body by wearing a hat, long sleeves, sunglasses, and sunscreen. Limit the time you spend in the sun during its peak hours, which is usually from 10-30 in most of the United States.
What to do if you have a reaction
For mild cases, cold compresses, antihistamines, or cortisone creams usually help. If over the counter medications/treatments aren’t helping you should contact your doctor. If hives are present along with any swelling around the lips or eyes, you feel faint or have difficulty swallowing or breathing call 911 as these could be life threatening symptoms.
Visit American Academy of Dermatology for more information!
Were you ever misdiagnosed before being diagnosed with psoriatic arthritis (PsA)?